MAUDE Adverse Event Report: CYTOPHIL, INC. RENÚ GEL, 1.5CC; SYSTEM, VOCAL CORD MEDIALIZATION, PRODUCT CODE: MIX

CYTOPHIL, INC. RENÚ GEL, 1.5CC; SYSTEM, VOCAL CORD MEDIALIZATION, PRODUCT CODE: MIX
Model Number 08-015-00-V04
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Injury (2348); Reaction, Injection Site (2442); No Information (3190)
Date of Event 10/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cytophil, inc.Reviewed the manufacturing, sterilization, and post-sterilization records for renú gel lot y708-00047.This review confirmed that all devices were manufactured in accordance with specifications.The physician reported that the renú gel, 1.5cc device associated with the (b)(6) 2018 injection had been discarded and was not available for evaluation.Cytophil, inc.Has reviewed its complaint files for any similar type complaints, both for the reported lot, and for all production lots dating back to 2015.There have been no other complaint reports received by cytophil of vocal fold stiffness post-injection, with renú injectable products.The complaint investigation is on-going.A supplemental report will be provided.
 
Event or Problem Description
The patient was reported to have been diagnosed with right vocal fold paresis via a videostroboscopy performed on (b)(6) 2018.The etiology of the paresis is unknown.On (b)(6) 2018, the patient underwent percutaneous injection with 0.6 cc of renú gel through the cricothyroid.The physician reported that the patient was moving and coughing during the procedure.The physician confirmed that the patient was able to phonate on (b)(6) 2018 via an exam following the injection.The patient's voice was described as "hoarse dysphonia" and the patient's exam was noted to be "within normal limits." the patient was seen for follow-up on (b)(6) 2018.The physician reported that the patient presented with "decreased amplitude of the mucosal wave and ecchymosis on the right vocal fold." the ecchymosis was reported to have resolved and unilateral (right side only) vocal fold stiffness was noted during an additional follow-up visit on (b)(6) 2018.The vocal fold stiffness was reported to have been diagnosed via a videostroboscopy and through listening to the patient's voice.During the (b)(6) 2018 follow-up appointment, the physician noted that there had been "interval decrease in vocal fold size and mild improvement in the mobility of the vocal fold." the patient's vocal quality was noted as "sharp and dysphonic" with "diplophonia in the low ranges." no further treatment was reported but the physician stated that "both speech therapy and microflap excision of the remaining injection material" were offered "which the patient has deferred." the patient's current status was reported that he "remains with vocal fold stiffness" and that "he does not wish to pursue further treatment." a follow-up appointment was scheduled for (b)(6) 2019 but the patient was reported to have cancelled due to "other health concerns." the physician reported that the patient plans to follow-up to evaluate whether the vocal fold stiffness is permanent but wishes to defer the follow-up at this time for several months.(b)(4).
 
Additional Manufacturer Narrative
Injection related events are a known complication in vocal fold augmentation procedures."injectable related issues, particularly superficial injection, remain problematic in a small proportion of patients." (sulica l, rosen ca; postma gn, simpson b, amin m, courey m, merati a, current practice in injection augmentation of the vocal folds: indications, treatment principles, techniques, and complications, laryngoscope 2010;120:319-325).It is also well known that for vocal fold augmentation devices with a short lifetime, these issues are expected to resolve with time.Proper needle placement (prior to initiating the injection) is of critical importance during a vocal fold augmentation procedure.A review of the renú gel instructions for use (ifu) confirmed that there are proper instructions and a pertinent warning regarding proper needle placement: warning: confirm placement of the needle tip visually before initiating renu gel injection.Instructions: "place the nasopharyngoscope to precisely visualize the needle position and renú® gel vocal fold implant volume during augmentation.With needle location visually confirmed through nasopharyngoscope, slowly push the plunger shaft of the syringe to start the injection." cytophil, inc.Conducted a review of the renú gel device manufacturing and sterilization records associated with this complaint and confirmed that the device was manufactured in accordance with specifications.Additionally, to date, cytophil, inc.Has not received any other reports of vocal fold stiffness, specifically related to this lot, nor for any other cytophil devices.The treating physician reported that the patient declined to have the implant excised when the issue presented.The physician also reported that the patient does not wish to pursue any further treatment, and has deferred further follow up related to the status of his vocal fold stiffness to an unspecified date.Thus at this point, it is unknown whether the patient's vocal fold stiffness will resolve itself with time.The physician reported that during the procedure, the patient was "moving around and coughing" and that this behavior could theoretically lead to misplacement of the injectable into a superficial layer of the vocal fold.Cytophil, inc has concluded its complaint investigation and is unable to definitively determine the root cause of the reported vocal fold stiffness.Although no definitive relationship can be concluded, the patient's movement during needle placement may have played some role in the patient subsequently developing vocal fold stiffness.The complaint is being closed and will be tracked and trended.

Brand Name
RENÚ GEL, 1.5CC
Common Device Name
SYSTEM, VOCAL CORD MEDIALIZATION, PRODUCT CODE: MIX
Manufacturer (Section D)
CYTOPHIL, INC.
2485 corporate circle
suite 2
east troy WI 53120
MDR Report Key8229240
Report Number3007225376-2019-00001
Device Sequence Number2112171
Product Code MIX
UDI-Device Identifier00856509002935
UDI-Public(01)00856509002935(10)Y708-00047(17)191227
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K150400
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/27/2019
Device Model Number08-015-00-V04
Device Lot NumberY708-00047
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer12/10/2018
Initial Report FDA Received Date01/08/2019
Supplement Report FDA Received Date02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient Weight99